When paracetamol is used as directed, it is a safe and effective medicine that can help relieve pain or fever. However, when taken in large and unsafe doses, it can lead to an overdose. A paracetamol overdose can result in serious problems, such as liver damage or death.
What Are The Causes?
This condition is caused by taking a dose of paracetamol that is larger than what your healthcare provider or the manufacturer recommends for you.
What Are The Signs And Symptoms?
Signs and symptoms of this condition may not develop until hours or days after the overdose. They include:
- loss of appetite.
- nausea or vomiting.
- abdominal pain.
- sweating more than usual without cause (diaphoresis).
- urinating less than normal.
- yellowing of your skin and the whites of your eyes (jaundice).
- jerky movements that you cannot control (convulsions).
How Is This Diagnosed?
This condition may be diagnosed based on:
- your symptoms.
- your medical history. Your healthcare provider may ask questions about how much paracetamol you took.
- a physical exam.
- blood tests and monitoring which includes:
- blood tests to check for liver problems.
- blood tests to check how much paracetamol is in your blood.
- close monitoring of your blood pressure, pulse, temperature, and breathing.
How Is Paracetamol Poisoning Treated?
Treatment for this condition depends on your test results and when your overdose occurred. Treatment may include:
- medicine to reduce the toxic effects of paracetamol on your liver (N-acetylcysteine, NAC).
- medicine to prevent paracetamol in your stomach from being absorbed into your body (activated charcoal).
- medicines to treat your symptoms, such as medicines for nausea.
- intravenous fluids.
- having multiple blood tests to monitor your liver function and the levels of paracetamol in your blood.
- a liver transplant, in severe cases.
Your healthcare provider may contact a poison control centre to help determine what treatment is best for you.
How To Prevent Paracetamol Overdose At Home?
- Take over-the-counter and prescription medicines only as instructed by your healthcare provider.
- Avoid any medicines that contain paracetamol for as long as instructed by your healthcare provider. To do this:
- check all medicine labels for the presence of paracetamol. Paracetamol is found in many over-the-counter and prescription medicines. These include medicines for cough, cold, flu, and pain.
- look for abbreviations or other names for paracetamol, such as PCM, Acetaminophen, or AC.
- When using paracetamol, take only a safe amount. When paracetamol is taken outside of the hospital:
- the maximum dose for children depends on the child's weight (weight-dependent dose). Read the medicine label or ask the health care provider what a safe maximum dose is for your child.
- the maximum dose for adults is one gram (1000 mg) per dose and four grams (4000 mg) per day. Ask your health care provider what dosage is safe for you.
- Drink enough fluid to keep your urine pale yellow.
- Do not drink alcohol for as long as instructed by your healthcare provider.
- Keep all follow-up visits as instructed by your healthcare provider. This is important. You may need follow-up blood tests to check your liver function.
Get help right away if you:
- become very confused or sleepy.
- cannot stop vomiting.
- vomit blood or substance that looks like coffee grounds.
- notice your stool is bloody, black, or looks like tar.
- have severe abdominal pain.
- are not urinating.
- take more paracetamol than was prescribed.
A severe overdose is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away. Do not drive yourself to the hospital.
- When paracetamol is used as directed, it is a safe and effective medicine that can help relieve pain or fever. However, when taken in large and unsafe doses, it can lead to an overdose. This can result in serious problems, such as liver damage and death.
- When this medicine is taken outside of the hospital, the maximum dosage is a total of 4,000 mg a day for adults. For children, the maximum dosage depends on the child's weight.
- Symptoms may not develop for hours or days after an overdose.
- Contact a healthcare provider if you cannot stop vomiting. Get help right away if you become very confused or sleepy, see blood in your vomit or stool, have severe abdominal pain, are not urinating, or you take more paracetamol than what was prescribed.
This information is not intended to replace advice given to you by your health care provider. Make sure you discuss any questions you have with your healthcare provider.
Alhelail MA et al: Clinical course of repeated supratherapeutic ingestion of acetaminophen. Clin Toxicol (Phila). 49(2):108-12, 2011
Bessems JG et al: Paracetamol (acetaminophen)-induced toxicity: molecular and biochemical mechanisms, analogues and protective approaches. Crit Rev Toxicol. 31(1):55-138, 2001
Cetaruk EW et al: Tylenol Extended Relief overdose. Ann Emerg Med. 30(1):104-8, 1997
FDA. Acetaminophen information. FDA website. Updated April 13, 2016. Accessed May 20, 2020. https://www.fda.gov/Drugs/DrugSafety/InformationbyDrugClass/ucm165107.htm
George M et al: Acetaminophen. ToxED website. Updated February 3, 2016. Accessed May 20, 2020. http://toxed-ip.com/ToxEdView.aspx?id=129386
Hodgman MJ et al: A review of acetaminophen poisoning. Crit Care Clin. 28(4):499-516, 2012
Salhoughian M: Acetaminophen intoxication: a critical-care emergency. US Pharm. 41(12):38-41, 2016
Yoon E et al: Acetaminophen-induced hepatotoxicity: a comprehensive update. J Clin Transl Hepatol. 4(2):131-42, 2016
Other articles you may like:
Managing Your Colostomy At Home
Colorectal Cancer: What you need to know
Dysmenorrhea: What Menstrual Pain Is All About?
Dengue Fever: What You Should Know
Infant Diarrhoea: What Should Be Done?
Get 25% cashback* on your BCLS/CPR + AED certificate when you work with us! Click on the banner below to find out more!